Prednisone taper

Evening all ....I've been on 25mg of pred for nearly 2 years (which has kept me stable) and xolair for 7 months, my consultant has decided to start to taper my dose. At a reduction of 5mg a day each month. It's week 3 and I'm really struggling, my asthma symptoms have increased, been using my blue inhaler more, increased sputem,cough, ect ect ect.... and a daily pounding headach ..

anyone experiences with steroid withdrawal would be greatly appreciated ..

Many thanks

10 Replies

oldestnewest
  • Whenever I try to do a Prednisolone withdrawal I get awful symptoms.

  • Years ago I was on 20 mg a day for 2 years I titrated off at 1mg per month. Unfortunately couple of years later my asthma took turn for the worse and I've been on them constantly since 1991. My advice would be not to rush it, ask for 1mg tablets, get stable again and reduce to 24, see how you go, you may be able to reduce 1mg every week or two weeks. Good luck

  • I would agree 5mg seems a big reduction. I did it in 1mg at a time and even alternate days sometimes. I would see GP or consultant for more help.

  • I used to do very gradual tapering down as other posters have said. 1mg at a time over several days. It's very hard when you have been on preds for a long period, I remember it well. Hope things improve for you. xx

  • If you're also on Inhaled Steroids - and they seem to work for you (even if just a bit) - consider increasing your dose of Inhaled Steroids while tapering off the tabs. You don't -and shouldn't want to - totally compensate your oral steroids reduction with an equal increase in Inhaled Steroids. However, some increase in Inhaled Steroids may reduce the impact of the oral steroid taper. (Check this suggestion first with your Doc). Keep in mind that the Dosage for Inhaled Steroids is in mcg (unlike oral steroids which is in mg).

  • Hi, I would get the same problem. Until my new consultant Tod me to taper by 1 mg each week or so. This way it's not a shock to your system as you come down gradually. I'm down to 10 mg now and it's the lowest I've been without any problems. Talk to your dr to prescribe you 1 mg tablets. Hope you feel better soon .

  • Yea it is horrible coming off them maybe you need to slow down a bit and introduce a 1mg reduction, speak to your asthma nurse. I like you have xolair injections and have been on them for two years, they helped but I was getting wheezy again so my hospital asthma nurse has recently given me spiriva which has made to most drastic difference that any medication ever has, I'm still on fostair 200/6 and 5mg Prednisolone and 3 x oxlair a month but my peak flow has increased to 400+ most days and I'm hardly using my ventolin, I was using four of them a month before. I hope you can get off them and get some relief, have you been checked for a chest infection as it could be totally unrelated?

  • Hi I'm also spiriva, flutiform 250, theophylline 400mg twice daily ... but my condition is now diagnosed as steroid dependant refractory asthma I also have bronchiectasis and sever nasal rhinitis and nasal polyps .... which are also very steroid responsive ....... I fear that I'm also going to be on some kind of steroid roller coaster !!! Lol

  • It's so depressing isn't it.?

  • Yes it can be .... It's hard to come to terms with the ups and downs especially when you can feel so well when on steroids ...... I've got stacks and its soooo tempting to just up the dosage sometimes but I'm a determined person and am trying my hardest to come off .... I will be discussing my situation at my nest xolair jab on 6/2 I'm sure the nurse specialist will not reduce my dose further just yet

You may also like...